Tornado, Fairfield
- When
- July 12, 3:01 PM EST to 3:03 PM EST
- Where
- Fairfield County, North Greenwich
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $2.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.100, -73.700
As the tornado entered extreme southwest Fairfield County at 4:01 pm EDT, F1 damage was observed in North Greenwich along Cutler and Bedford Roads, where thousands of large trees were uprooted and snapped off. F0 damage was observed along Riversville Road as the tornado moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A tornado moved east to northeast into the Kensico Reservoir Region of extreme eastern Westchester County; across Routes 22 and 120 in the North Castle area.As the tornado entered extreme southwest Fairfield County at 4:01 pm EDT, F1 damage was observed in North Greenwich along Cutler and Bedford Roads, where thousands of large trees were uprooted and snapped off. F0 damage was observed along Riversville Road as the tornado moved east. The tornado apparently lifted as it crossed John Street. A brief touch down may have occurred just north of the Merritt Parkway. The maximum path width across this region was about 100 yards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 12, 2:25 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
325 PM EDT THU JUL 12 2006
.NEAR TERM (THROUGH 8 PM THIS EVENING)...
A TORNADO WATCH REMAINS IN EFFECT FOR THE LOWER HUDSON VALLEY AND
NORTHERN NJ UNTIL 8 PM.
HIGH VERTICAL WIND SHEAR WITHIN THE LOW LEVEL BOUNDARY SOUTH OF THE
OUTFLOW BOUNDARY TO OUR NORTH COULD PRODUCE DAMAGING WINDS WITH
ISOLATED TORNADOES WITHIN THE WATCH AREA.
A FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER HUDSON
VALLEY...PASSAIC AND BERGEN COUNTIES IN NJ AND SOUTHERN CT
ALTHOUGH TSTM CELLS ARE MOVING WITH AN AVERAGE VELOCITY OF 250 DEGS
AT 25 KTS...TRAINING OF THESE STORMS WITHIN THE LOW LEVEL MOISTURE
CONVERGENCE ZONE SOUTH OF THE OUTFLOW BOUNDARY COULD STILL PRODUCE
FLOODING. FOR THIS REASON...THE FLOOD WATCH WILL CONTINUE FOR THE
AREA ABOVE.
LOW PRESSURE NORTHEAST OF DETROIT WILL TRACK NORTHEAST...RIDING
ALONG A STATIONARY FRONT ACROSS UPSTATE NY. RAIN CHANCES WILL BE ON
THE INCREASE AS THIS LOW MOVES EAST...STRENGTHENING THE LOW-LEVEL
CONVERGENCE AND DRAGGING A COLD FRONT SOUTHEAST ACROSS THE OH
VALLEY. THE PRE-FRONTAL TROUGH/OUTFLOW BOUNDARY WILL SERVE AS THE
FOCUS FOR AFTERNOON AND EVE TSTMS. AS SHORT WAVE ENERGY TRAVERSES
THE TROUGH...CONVECTION WILL LIKELY SHIFT EAST INTO THE TRI-STATE
AREA.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LOW CONTINUES SLOW TRACK TO THE EAST ACROSS AND OFF THE NEW ENGLAND
COAST BY THURSDAY MORNING. AS THE TRAILING COLD FRONT SAGS SLOWLY
SE...NUMEROUS SHOWERS AND TSTMS WILL PREVAIL...ESPECIALLY UNTIL AT
LEAST MIDNIGHT. I DECIDED TO INCREASE POPS TO CATEGORICAL ACROSS THE
ENTIRE REGION OVERNIGHT.
COLD FRONT TRAILING FROM THIS LOW WILL MOVE THROUGH THE AREA BY LATE
AFTERNOON. AREA STILL IN THE WARM AND HUMID AIRMASS SO WILL CONTINUE
WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER
VALUES LOWERING THURSDAY...TO 1.5 TO 2.0 INCHES. COULD STILL SEE
SOME HEAVY RAINFALL BUT WILL BE SHORTER DURATION AND DO NOT
ANTICIPATE ADDITIONAL FLOODING PROBLEMS.
DRIER AIR MOVES IN BEHIND THE FRONT THURSDAY NIGHT INTO FRIDAY AS
WEAK HIGH BUILDS DOWN ACROSS NEW ENGLAND. COLD FRONT STALLS IN THE
MID ATLANTIC. AIRMASS NOT THAT MUCH COOLER BEHIND THE FRONT...AND
WITH SUNSHINE MODIFYING THE AIR WILL SEE TEMPERATURES IN THE UPPER
80S TO LOWER 90S FRIDAY.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WE CLOSELY FOLLOWED THE HPCS LATEST FORECAST GUIDANCE...WHICH
SHOWED HIGH PRESSURE OVER THE REGION FOR SATURDAY. A STATIONARY
FRONT AND WAVE OF LOW PRESSURE ACROSS THE SOUTHERN MID ATLANTIC IS
FORECAST TO DRIFT SLOWLY NE...CAUSING PERIODS OF CLOUDS ALONG WITH A
CHC OF SHOWERS AND TSTMS SUNDAY AND MONDAY. THIS WILL BE FOLLOWED BY
A STRONGER COLD FRONT MOVING SE ACROSS THE REGION...WHICH COULD
PRODUCE SEVERE WEATHER LATE TUE INTO WEDNESDAY.
&&
.AVIATION...
GENERALLY LOOKING AT VFR CEILINGS AND MVFR VSBYS IN FOG/HAZE THROUGH
THE OVERNIGHT. SHOWERS AND THUNDERSTORMS WILL OCCASIONALLY PRODUCE
MVFR CEILINGS THROUGH THIS EVENING...WHILE WINDS WINDS WILL VEER
AROUND FROM THE SW TO W BY MORNING AS THE COLD FRONT APPROACHES FROM
THE NW. SOME OF THE STORMS WILL PRODUCE TORRENTIAL RAINFALL AND
GUSTY WINDS. A STRENGTHENING LOW-LEVEL JET THIS EVENING MAY PRODUCE
LLWS OF +/- 10 KT THROUGH THE OVERNIGHT. CONFIDENCE FOR LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS IS HIGH..ESPECIALLY FOR
THE NYC AND INLAND TERMINALS...TO A LESSER EXTENT THOUGH NEAR THE
COAST (KISP/KBDR/KGON). AFTER THE INITIAL ROUND OF CONVECTION THIS
AFTERNOON/EARLY THIS EVENING...ADDITIONAL CONVECTION IS POSSIBLE
OVERNIGHT...BUT CONFIDENCE IS LOW AT THIS TIME. THIS MAY BE BEST
HANDLED BY CARRYING A CB OVERNIGHT.
&&
.MARINE...
SEAS CONTINUE TO HOVER AROUND 4 FT THIS AFTERNOON...BUT WITH SW
FETCH...WILL SEE SEAS BUILDING TO 4-6 FT ON OCEAN WATERS THIS
EVENING AND CONTINUING THROUGH THROUGH THU.
WINDS MAY OCCASIONALLY GUST TO NEAR 25 KTS...ESPECIALLY ON EASTERN
OCEAN WATERS THIS EVENING...BUT WILL KEEP JUST BELOW ADVISORY
CRITERIA AS 25-30 KT WIND GUSTS SHOULD HAVE A HARD TIME MIXING DOWN
UNDER THE INVERSION.
WILL CONTINUE TO KEEP AN EYE FOR ANY TSTMS ON AREA WATERS...AS
STORMS WILL BE CAPABLE OF TORRENTIAL DOWNPOURS...HAIL...FREQUENT
LIGHTNING AND VERY GUSTY WINDS.
OTHERWISE...SEAS DROP TO 2-4 FT ON OCEAN WATERS BY THU NIGHT.S-SW
FLOW CONTINUES ON AREA WATERS THROUGH THE WEEKEND.
&&
.HYDROLOGY...
BECAUSE CONDITIONS REMAIN FAVORABLE FOR A SERIES OF TSTMS TO MOVE
ALONG THE SAME AREA OR TRAIN...A FLOOD WATCH FOR HEAVY RAINFALL
ACROSS MUCH OF CONNECTICUT AND INTO THE LOWER HUDSON VALLEY AND
PORTIONS OF NORTHEAST NEW JERSEY REMAINS IN EFFECT. RAINFALL IN
THESE AREAS COULD TOTAL 1.5 TO 2.0 INCHES WITH LOCALLY HIGHER
AMOUNTS. RAINFALL COULD LEAD TO FLOODING OR FLASH FLOODING OF
SMALLER RIVERS AND STREAMS. IN OTHER AREAS...1 TO 1.5 INCHES OF
RAINFALL IS POSSIBLE. LOCALIZED URBAN FLOODING WILL BE POSSIBLE IN
SOME OF THE HEAVIER SHOWERS.
ADDITIONAL RAINFALL IS POSSIBLE THURSDAY INTO THURSDAY EVENING WITH
ABOUT ONE QUARTER INCH. DRY WEATHER RETURNS LATE THURSDAY NIGHT INTO
FRIDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
NJ...FLOOD WATCH FOR NJZ002>004 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
TORNADO WATCH FOR NJZ002>006-011 UNTIL 8 PM WEDNESDAY.
NY...FLOOD WATCH FOR NYZ067>071 FROM 4 PM WEDNESDAY TO 6 AM
THURSDAY.
TORNADO WATCH FOR NYZ067>071 UNTIL 8 PM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR
ANZ350-353 UNTIL 2 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ355
FROM 8 PM WEDNESDAY TO 2 AM FRIDAY.
&&
GCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 446 AM EDT WED JUL 12 2006 CTZ005>012-NJZ002>004-NYZ067>071-131015- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER- 446 AM EDT WED JUL 12 2006 ...FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT DEVELOPING SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN LATE THIS AFTERNOON AND INTO TONIGHT. RAINFALL OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALL STREAMS. HEAVY RAINFALL IN A BRIEF TIME COULD EVEN LEAD TO SOME FLASH FLOODING. SEE NYCFFAOKX FOR DETAILS. ALSO...SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL LATE THIS AFTERNOON AND INTO THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR FLOOD AND/OR SEVERE WEATHER REPORTS TODAY AND TONIGHT. NJZ005-006-011-NYZ072>081-131015- ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 446 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON AND INTO TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS AND HAIL LATE THIS AFTERNOON AND INTO THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR SEVERE WEATHER REPORTS. ANZ350-353-131015- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 446 AM EDT WED JUL 12 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 2 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS POSTED FOR HAZARDOUS SEAS OF 4 TO 6 FEET TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO NEAR 35 KTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT SEAS OF 4 TO 6 FT WILL CONTINUE UNTIL LATE THURSDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. ANZ355-131015- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 446 AM EDT WED JUL 12 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 8 PM THIS EVENING TO 2 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS SMALL CRAFT SEAS OF AROUND 5 FT WILL BE DEVELOPING THIS EVENING AND CONTINUING THROUGH THE OVERNIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO NEAR 35 KTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL CONTINUE UNTIL LATE THURSDAY NIGHT. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME. ANZ330-335-338-131015- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 446 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THE STORMS COULD PRODUCE WIND GUSTS TO NEAR 35 KTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 316 PM EDT WED JUL 12 2006 CTZ007-011-122000- NORTHERN MIDDLESEX-SOUTHERN MIDDLESEX- 316 PM EDT WED JUL 12 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR MIDDLESEX COUNTY... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KILLINGWORTH...OR NEAR CHESTER...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR EAST HADDAM BY 325 PM. SMALL HAIL...AND WINDS AROUND 30 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 329 PM EDT WED JUL 12 2006 NYZ069-070-122015- NORTHERN WESTCHESTER-ROCKLAND- 329 PM EDT WED JUL 12 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ROCKLAND AND WESTCHESTER COUNTIES... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAVERSTRAW...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR YORKTOWN HEIGHTS BY 345 PM. NEAR MOUNT KISCO BY 350 PM. NEAR BEDFORD BY 400 PM. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
350 PM EDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM WATER SPOUT 5 W TARRYTOWN 41.06N 73.96W
07/12/2006 ROCKLAND NY FIRE DEPT/RESCUE
WATERSPOUT REPORTED ON THE HUDSON RIVER
&&
JOHNMThe Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyThe tornado archive for Connecticut, 2006Warnings in Connecticut, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526085.